Hail, Franklin
- When
- July 6, 9:03 PM CST to 9:09 PM CST
- Where
- Franklin County, Sesser to 2 mi S of Sesser
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -89.050
Also, some tree limbs were down within the city limits.
Isolated strong thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 6:08 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 708 PM CDT SAT JUL 6 2013 .UPDATE... ISSUED AT 708 PM CDT SAT JUL 6 2013 UPDATED AVIATION DISCUSSION FOR 00Z TAFS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 245 PM CDT SAT JUL 6 2013 UPPER LOW OVER SOUTHEAST MISSOURI WILL HEAD NORTHEAST INTO WCNTRL INDIANA BY 12Z SUNDAY CARRYING ALONG WITH IT CHANCE POPS FOR CONVECTION. CURRENTLY...WIDELY SCATTERED CONVECTION ACROSS THE AREA FUELED BY DECENT INSTABILITY AND MODEST FORCING VIA THE UPPER LOW. COULD SEE A FEW STRONG STORMS. HOWEVER AT THIS TIME THE LOW LEVEL FLOW IS QUITE WEAK...AND UPPER LEVEL FLOW IS NOT JUXTAPOSED WITH THE BEST INSTABILITY. REMAINS TO BE SEEN IF WE WILL SEE ANY STRONG CONVECTION THROUGH THE END OF THE DAY AND EARLY EVENING. SUNDAY AFTERNOON...MAY SEE SOME CONVECTIVE ACTIVITY OVER ESPECIALLY THE NE 1/3 OF THE AREA WITH A WAVE FORECAST TO MOVE SOUTHEAST ACROSS ILLINOIS INTO INDIANA. CONDITIONS WILL REMAIN UNSETTLED MONDAY AS WELL...THUS WILL LINGER SMALL CHANCE POPS FOR CONVECTION. WE SHOULD SEE WARMER TEMPERATURES THROUGH THE SHORT TERM AS THE UPPER LOW MOVES AWAY. USED A BLEND OF MAV/MET/ECS NUMBERS FOR TEMPS. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 245 PM CDT SAT JUL 6 2013 THE EASTERN TROUGH/WESTERN RIDGE PATTERN THAT HAS DOMINATED SINCE EARLY SPRING SHOWS NO SIGNS OF ENDING...AT LEAST NOT THROUGH THE END OF NEXT WEEK. THERE WILL BE A TEMPORARY EASTWARD EXTENSION OF THE UPPER LEVEL RIDGE THAT WILL BRING OPPRESSIVE HEAT AND HUMIDITY FOR A COUPLE OF DAYS. THE RETURN OF COOLER AIR LATER NEXT WEEK WILL BE PRECEDED BY A ROUND OF CONVECTION. AS FAR AS THE DAILY DETAILS...SOUTHWEST LOW LEVEL FLOW ON TUESDAY WILL RESULT IN A HOT AND HUMID DAY. THOUGH NOT THAT UNUSUAL FOR JULY...IT WILL BE OPPRESSIVE COMPARED TO THE RELATIVELY COOL WEATHER OF THE PAST WEEK OR SO. THE CHANCE OF STORMS APPEARS RATHER LOW AS THE UPPER RIDGE EXTENDS EASTWARD. BEST CHANCE OF STORMS WILL BE ON THE EASTERN EDGE OF THE CAP...PRIMARILY SW INDIANA AND PENNYRILE REGION. ON WEDNESDAY...A SURFACE COLD FRONT WILL ADVANCE SOUTHEAST TOWARD THE LOWER OHIO VALLEY INTO A HOT AND UNSTABLE AIR MASS. THIS FRONT WILL HAVE DECENT UPPER LEVEL SUPPORT AS A 500 MB SHORTWAVE AMPLIFIES OVER THE GREAT LAKES REGION. THERE SHOULD BE EXTENSIVE COVERAGE OF CONVECTION WEDNESDAY AFTERNOON AND NIGHT. POPS WILL BE IN THE LIKELY CATEGORY IN SOME AREAS. SHEAR PARAMETERS ARE NOT IMPRESSIVE...BUT THE COMBINATION OF STRONG INSTABILITY AND ORGANIZED FORCING SUGGESTS STORMS MAY CONTAIN TROPICAL DOWNPOURS ALONG WITH A FEW PULSY SEVERE EVENTS. COOLER AIR WILL BEGIN TO FILTER SOUTHWARD THURSDAY. POPS WILL DECREASE FROM NORTH TO SOUTH AS HIGH PRESSURE STARTS TO BUILD ACROSS THE GREAT LAKES. THE FAMILIAR EASTERN TROUGH/WESTERN RIDGE PATTERN WILL RESTRENGTHEN FRIDAY AND SATURDAY. THIS WILL RESULT IN A NORTH TO NORTHEAST LOW LEVEL WIND FLOW...BRINGING A TOLERABLE AIR MASS FOR THIS TIME OF YEAR. WILL KEEP SMALL POPS FOR FRIDAY FOR SE MISSOURI AND SW KENTUCKY AS THE LAST COUPLE ECMWF RUNS STALL THE FRONT OVER MISSOURI FOR ABOUT 24 HOURS. && .AVIATION... ISSUED AT 708 PM CDT SAT JUL 6 2013 UPPER LEVEL LOW OVER SOUTHERN ILLINOIS WILL MOVE SLOWLY NORTHEAST OVER THE NEXT 24 HOURS...FINALLY EXITING THE REGION ON SUNDAY. AS A RESULT...PRIMARILY VFR CONDITIONS ARE FORECAST THROUGH THE PERIOD. LESS THAN VFR CONDITIONS MAY STILL ACCOMPANY LINGERING THUNDERSTORMS THIS EVENING...WHICH SHOULD GRADUALLY DIMINISH AFTER SUNSET. ALSO...THE DEVELOPMENT OF FOG LATE TONIGHT AND EARLY SUNDAY MORNING MAY REDUCE VISIBILITIES TO AT LEAST MVFR IF NOT IFR. SUNDAY SHOULD BE MAINLY DRY WITH SOME FAIR WEATHER CUMULUS. LIGHT AND VARIABLE WINDS TONIGHT WILL BECOME SOUTHERLY AROUND 5 KNOTS ON SUNDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 904 PM CDT SAT JUL 6 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-080215- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 904 PM CDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REST OF TONIGHT. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE THE MAIN CONCERNS. MODERATE FLOOD CONDITIONS ARE FORECAST TO DEVELOP OVER THE WEEKEND ALONG PORTIONS OF THE LITTLE WABASH RIVER IN ILLINOIS. MINOR RIVER FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF THE WABASH AND MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY. THE GREATEST COVERAGE IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW STORMS TUESDAY AFTERNOON MAY APPROACH SEVERE LIMITS WITH LOCAL WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL. GIVEN A MOVEMENT NORTHEAST BETWEEN 10 AND 15 MPH...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE WEDNESDAY AFTERNOON AND NIGHT. THE GREATEST CONCERN WILL BE TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING. DAMAGING WIND GUSTS AND SMALL TO MODERATE HAIL WILL BE SECONDARY HAZARDS WITH STRONGER STORMS ON WEDNESDAY. STORM MOTION WILL LIKELY BE SOUTHEAST BETWEEN 10 AND 20 MPH. AFTERNOON HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE OVER SOUTHEAST MISSOURI...AS WELL AS PART OF THE PURCHASE AREA OF WEST KENTUCKY AND EXTREME SOUTHERN ILLINOIS MONDAY THROUGH WEDNESDAY. MODERATE FLOOD CONDITIONS ARE FORECAST TO DEVELOP THROUGH SUNDAY OVER PORTIONS OF THE LITTLE WABASH RIVER IN ILLINOIS. MINOR RIVER FLOODING IS OCCURRING OR IS FORECAST ALONG PORTIONS OF THE WABASH AND MISSISSIPPI RIVERS EARLY NEXT WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 440 PM CDT SAT JUL 6 2013 ILZ088>094-KYZ001>013-016-017-021-022-MOZ076-086-087-100-107>112- 114-070000- UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON- HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL- CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA... ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 440 PM CDT SAT JUL 6 2013 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING... SCATTERED THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THROUGH EARLY EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND WIND GUSTS OF 40 TO 50 MPH. IF YOU ARE OUTDOORS THIS EVENING...PLEASE SEEK INDOOR SHELTER IF A THUNDERSTORMS APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THE STORMS ARE VERY SLOW MOVING...SO LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN...WITH LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 E CALVERT CITY 37.03N 88.32W
07/06/2013 E0.88 INCH MARSHALL KY TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLASH FLOOD 2 E CALVERT CITY 37.03N 88.32W
07/06/2013 MARSHALL KY TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 4 W CADIZ 36.87N 87.90W
07/06/2013 TRIGG KY TRAINED SPOTTER
&&
DLLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 812 PM CDT SAT JUL 6 2013 KYZ012-013-017-070215- CALDWELL KY-CHRISTIAN KY-TRIGG KY- 812 PM CDT SAT JUL 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...SOUTHERN CALDWELL... AND EASTERN TRIGG COUNTIES IN WESTERN KENTUCKY UNTIL 915 PM CDT... AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF COBB TO CADIZ TO 8 MILES SOUTH OF CANTON...AND MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... HOPKINSVILLE...FORT CAMPBELL NORTH...OAK GROVE...COBB...CROFTON... PEMBROKE...HAWKINS...LAFAYETTE AND HERNDON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
1 hail. Local standard time, as filed.
Also, some tree limbs were down within the city limits.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459336.